Alert archive / Arizona / Flash Flood Warnings in 2024
Flash Flood Warning 97, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Aug 23, 2024, 12:33 PM MST for Cochise County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 23, 2024, 12:33 PM MST (19:33 UTC)
- Expired
- Aug 23, 2024, 3:30 PM MST
- In force
- 3 hr
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Cochise County, AZ
The radar
The Tucson radar (KEMX), 34 km from the middle of the area, began a volume at 19:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 7.6 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2384 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
684
WGUS55 KTWC 231933
FFWTWC
AZC003-232230-
/O.NEW.KTWC.FF.W.0097.240823T1933Z-240823T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
1233 PM MST Fri Aug 23 2024
The National Weather Service in Tucson has issued a
* Flash Flood Warning for...
West Central Cochise County in southeastern Arizona...
* Until 330 PM MST.
* At 1233 PM MST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2 inches of rain
have fallen. Additional rainfall amounts up to 1 inch are possible
in the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar indicated.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Benson, St. David and Kartchner Caverns State Park.
This includes the following highways...
Route 90 between mile markers 293 and 302.
Route 80 between mile markers 296 and 299.
This includes the following streams and drainages...
Slavin Wash, Middle Canyon Wash, Dragoon Wash, Clifford Wash and
San Pedro River.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
Remain alert for flooding even in locations not receiving rain.
Washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
&&
LAT...LON 3181 11021 3176 11030 3178 11036 3189 11036
3194 11033 3193 11027 3192 11025 3190 11022
3187 11021
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
LJT2 follow-up statements
723
WGUS75 KTWC 232100
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
200 PM MST Fri Aug 23 2024
AZC003-232230-
/O.CON.KTWC.FF.W.0097.000000T0000Z-240823T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cochise AZ-
200 PM MST Fri Aug 23 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 PM MST THIS
AFTERNOON FOR WEST CENTRAL COCHISE COUNTY...
At 200 PM MST, The storm and bulk of the rainfall has moved
northeast out of the area. Between 2 and 3 inches of rain have
fallen. Additional rainfall amounts up to 0.5 inches remain possible
in the warned area through 3 pm. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar indicated.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flash flooding include...
Benson, St. David and Kartchner Caverns State Park.
This includes the following highways...
Route 90 between mile markers 293 and 302.
Route 80 between mile markers 296 and 299.
This includes the following streams and drainages...
Slavin Wash, Middle Canyon Wash, Dragoon Wash, Clifford Wash and
San Pedro River.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
Remain alert for flooding even in locations not receiving rain.
Washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
&&
LAT...LON 3181 11021 3176 11030 3178 11036 3189 11036
3194 11033 3193 11027 3192 11025 3190 11022
3187 11021
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
LJT021
WGUS75 KTWC 232237
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
337 PM MST Fri Aug 23 2024
AZC003-232247-
/O.EXP.KTWC.FF.W.0097.000000T0000Z-240823T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cochise AZ-
337 PM MST Fri Aug 23 2024
...FLASH FLOOD WARNING HAS EXPIRED FOR WEST CENTRAL COCHISE COUNTY...
The heavy rain has ended. Flash flooding is no longer expected to
pose a threat. Please continue to heed remaining road closures.
&&
LAT...LON 3181 11021 3176 11030 3178 11036 3189 11036
3194 11033 3193 11027 3192 11025 3190 11022
3187 11021
$$
GLZWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 9:54 AM MST, 2 hours 39 minutes earlier.
Area forecast discussion, Aug 23, 9:54 AM MST, 2 hours 39 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 954 AM MST Fri Aug 23 2024 .SYNOPSIS...Daily chances for thunderstorms continue. Heavy rain, strong wind gusts, and small hail will be possible with any thunderstorm. Thunderstorm chances shift eastward this weekend, to near and east of Tucson. High temperatures near to slightly above normal through the forecast period. && .UPDATE... Under south to southwest flow aloft, scattered convection is expected to develop this afternoon mainly Tucson-Nogales eastward, though a cell or two is possible into central Pima and Pinal counties. Dry mid-level air has moved into southeastern Arizona, as indicated by the 08Z NUCAPS pass, which should bring a threat of strong to severe wind gusts today. Additionally, effective bulk shear is forecast to be in the 25-35 knot range, especially east of Tucson- Nogales. Combined with precipitable water to around 1.25", heavy rainfall rates and small hail are expected, with an isolated potential for severe hail of around one inch in diameter. Convection this morning was observed from Douglas through Rodeo, NM, which may delay or hamper convective chances in southeastern Cochise county, but potential elsewhere still looks on track as discussed. && .PREV DISCUSSION... /issued 305 AM MST Fri Aug 23 2024/ .DISCUSSION...The sky across SE AZ this morning was mostly clear with some thin high clouds passing through. Last nights upper air plot had the area under S/SW flow aloft between mid-level high over west TX and upper low off the PacNW. Water vapor imagery this morning showed an upper level trof, mainly in the 400-300 mb area, over western Sonora MX. This feature will be a player in our forecast today. PW values across the area this morning ranged from 1" to 1.25". Today: As the above mentioned upper level trof over western Sonora MX weakens today as it lifts north it will develop an area of upper level divergence over the eastern half of the forecast area this afternoon with Tucson on the western edge. Combined with an increase in mid- level wind shear, scattered showers and thunderstorms will develop with a few storms producing strong to severe wind gusts, small hail. SPC has our area under marginal threat for severe storms. On the wet side, flash flooding threat is limited a bit due to storms moving to the N/NE around 15 mph. Tucson likely will need outflow interactions to get storms going across the metro area. Although not in the forecast can't rule out some blowing dust being generated from outflows. Saturday: A little bit of drying from the west under SW flow aloft with the PacNW upper low moving inland and the upper high centered over Oklahoma. Also the area may be worked over after what occurs today. Still looking at scattered afternoon/evening storms. Sunday through Thursday: Daily chances of afternoon and evening storms, mainly across the eastern half of the forecast area, for the last full week of August. High temperatures for the next 7 days will run at or a few degrees above normal. && .AVIATION...Valid through 24/12Z. Isolated to scattered SHRA/TSRA mainly east of a TUS-OLS line after 23/18Z. Visibility reductions, wind gusts up to 45 kts, heavy rain, and mountain obscurations possible with any thunderstorm. Outside of thunderstorm wind gusts, winds generally 15 kts or less with a southwest to northwesterly direction. Scattered thunderstorms again Saturday afternoon primarily east of KTUS-KOLS. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Scattered thunderstorms are likely this afternoon and evening, mainly near and east of Tucson to Nogales as drier air nudges in from the west. High temperatures will be near to slightly above normal through the forecast period. This drier air will act in lowering minimum relative humidities to around 18-28 percent Friday through the weekend. Outside of any thunderstorm outflow winds, 20- foot winds will generally be 15 mph or less, with afternoon/early evening gusts to 20-25 mph and light winds overnight. && && .TWC WATCHES/WARNINGS/ADVISORIES... None. && Update...Edwards Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 5:13 PM MST | Areal Flood Advisory | TWC | Pima | 2 hr |
| Aug 22, 5:41 PM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Aug 23, 11:46 AM MST | Severe Thunderstorm Warning | TWC | Cochise, Pima | 44 min |
| Aug 23, 12:54 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 51 min |
| Aug 23, 2:06 PM MST | Severe Thunderstorm Warning | TWC | Graham | 39 min |
| Aug 23, 2:41 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Pima | 49 min |
| Aug 23, 2:50 PM MST | Areal Flood Advisory | TWC | Pima | 115 min |
| Aug 23, 3:14 PM MST | Dust Storm Advisory | TWC | Pima | 47 min |
| Aug 23, 3:26 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Pima | 38 min |
| Aug 23, 3:28 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Pima, Santa Cruz | 47 min |
| Aug 23, 3:33 PM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Aug 23, 3:36 PM MST | Areal Flood Advisory | TWC | Pinal | 114 min |
| Aug 23, 3:38 PM MST | Areal Flood Advisory | TWC | Santa Cruz | 3 hr |
| Aug 23, 3:42 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 48 min |
| Aug 23, 3:45 PM MST | Severe Thunderstorm Warning | TWC | Pima | 45 min |
| Aug 23, 3:52 PM MST | Dust Storm Advisory | TWC | Pima, Pinal | 53 min |
| Aug 23, 3:55 PM MST | Areal Flood Advisory | TWC | Pima | 2 hr |
| Aug 23, 4:04 PM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Aug 23, 4:17 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 43 min |
| Aug 23, 4:26 PM MST | Severe Thunderstorm Warning | TWC | Pima | 49 min |
| Aug 23, 4:29 PM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Aug 23, 4:47 PM MST | Areal Flood Advisory | TWC | Pinal | 3 hr |
| Aug 23, 4:52 PM MST | Severe Thunderstorm Warning | TWC | Pima | 38 min |
| Aug 23, 4:54 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 51 min |
| Aug 23, 4:56 PM MST | Flash Flood Warning | TWC | Pinal | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.